Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 30, 2016Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 30, 2016, 1:29 PM CDT for Freeborn County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 1:29 PM CDT (18:29 UTC)
Expired
Jun 30, 2016, 2:00 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS83 KMPX 301829
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT THU JUN 30 2016

MNZ085-093-301900-
FREEBORN-STEELE-
129 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEELE AND
SOUTHEASTERN FREEBORN COUNTIES...

AT 129 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BIXBY TO NEAR HOLLANDALE TO ALBERT LEA.
MOVEMENT WAS SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...BLOOMING PRAIRIE...GLENVILLE...LONDON...HOLLANDALE...
HAYWARD...TWIN LAKES...CONGER...MYRTLE...
BIXBY AND ALBERT LEA AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 16.
 INTERSTATE 90 BETWEEN MILE MARKERS 157 AND 173.

LAT...LON 4362 9354 4380 9316 4403 9310 4401 9304
      4350 9305 4350 9336
TIME...MOT...LOC 1829Z 304DEG 33KT 4393 9305 4377 9310 4363 9339 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 1:13 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 30, 1:13 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT THU JUN 30 2016

.SHORT TERM...(Today and tonight)
Issued at 208 AM CDT Thu Jun 30 2016

Showers and thunderstorms are expected along the cold front.
Increased chances for rain south and east of the Twin Cities
metro, but decreased north and west of the metro. A few strong
to severe storms are possible with large hail as the primary
threat.

Early morning water vapor imagery together with GFS 500mb heights
and winds identified a positively tilted trough along the
International border. Over the next 12 hours, that trough will
take on a negative tilt, while the upper level jet rounding the
base of the trough increases, and together these should strengthen
the forcing with this wave and increase the coverage of showers
and thunderstorms along the cold front in southeast MN and western
WI. Deep layer shear will increase to around 40kts by mid
afternoon, and forecast soundings show around 1500 J/kg of MUCAPE.
Couple that with freezing levels around 9500 ft, and the result it
storms capable of producing severe hail. The low level shear is
weak, so not anticipating a widespread damaging wind threat with
these storms. The best potential for severe weather is along and
east of a line from Albert Lea to Red Wing MN and Chippewa Falls
WI.

Looking ahead, northwest winds will increase behind the front, and
the pressure gradient overnight should be enough to keep the
boundary layer mixed and diminish any chance of fog across the
region.

.LONG TERM...(Friday through Wednesday)
Issued at 208 AM CDT Thu Jun 30 2016

FRIDAY THROUGH MONDAY...High pressure will dominate the weather
scene for the end of this week through the holiday weekend, making
for precipitation-free conditions for the WFO MPX coverage area
along with a gradual increase in temperatures. As the high slowly
moves across the region, low level winds will become more
southerly, particularly for the start of next week, which will
bring an increase in temperature and moisture for the area.
However, stoic high pressure over the Great Lakes and northwest
flow aloft will shunt a compact low pressure system over the
weekend to the south of the area. The ridging does not look to
break down until beyond Monday, so have kept pops at 10 percent or
less. Highs will start out in the lower on Friday then climb
through the weekend to reach the lower 80s by Monday.

TUESDAY AND WEDNESDAY...A developing low pressure center over the
lee of the Rockies in CO will steadily develop Monday night into
Tuesday while upper level flow becomes more southwesterly over the
central states. A NE-SW ridge axis over the Upper Mississippi
River Valley region will shift off to the east during the day
Tuesday, allowing the developing low pressure system to shift ENE
into the region. Its slow progression along with a deeper influx
of moisture from the South will force the inclusion of PoPs for
Tuesday through Wednesday. Moisture will also still be on the
increase as dewpoints are forecast to climb to around 70 and PWATs
for that time are forecast to increase to around 1 inch.
Temperatures will also be on the rise, climbing into the middle
and upper 80s area-wide with some lower 90s possible in western
Minnesota by Wednesday. Too early to say with certainty that there
may be a severe weather risk in the day 6-7 portion of the
forecast, especially given that lack of a poignant upper level
feature. However, given that there are ingredients already
advertised to be in place, it bears watching to see how the models
evolve this scenario over the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 113 PM CDT Thu Jun 30 2016

With the exception of EAU, precipitation is done at terminals for
the rest of the period. Incoming high pressure from Canada will
give us a cu field around 40k ft with a breezy north wind the rest
of the afternoon. Skies will clear out tonight with light winds
through Friday. NAM cu rule tomorrow indicates a cu field (around
5k ft) being possible about as far NW as RWF to the northern Twin
Cities metro and across into NW WI.

KMSP...No additional concerns at MSP with VFR conditions through
the duration of the TAF period.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind SE at 5 kt.
Sun...VFR. Wind SE 5-10 kt.
Mon...VFR. Wind S 5-10 kt.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JRB
SHORT TERM...JRB
LONG TERM...JPC
AVIATION...MPG
Hazardous weather outlook, Jun 30, 3:05 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 AM CDT THU JUN 30 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
305 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FOR EASTERN
THROUGH SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN. SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...SOME THUNDERSTORMS MAY CONTAIN
SMALL HAIL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR TUESDAY THROUGH
WEDNESDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

In the hours before

Special weather statement, Jun 30, 11:22 AM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1122 AM CDT THU JUN 30 2016

MNZ067-075-301700-
SIBLEY-NICOLLET-
1122 AM CDT THU JUN 30 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY AND
NORTHEASTERN NICOLLET COUNTIES...

AT 1121 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAYLORD...OR
18 MILES NORTHEAST OF NEW ULM...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GAYLORD...WINTHROP...NEW SWEDEN...NORSELAND AND RUSH RIVER.

THIS INCLUDES U.S. HIGHWAY 169 NEAR MILE MARKER 73.

LAT...LON 4455 9444 4465 9423 4442 9394 4427 9425
TIME...MOT...LOC 1621Z 325DEG 25KT 4455 9429
Local storm report, Jun 30, 12:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1225 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     5 NNW EAGLE LAKE        44.22N 93.92W
06/30/2016  M52 MPH          BLUE EARTH         MN   AWOS

            REPORTED AT MANKATO REGIONAL AIRPORT /MKT/.

&&

MKM
Special weather statement, Jun 30, 12:26 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1226 PM CDT THU JUN 30 2016

MNZ076-083>085-092-093-301815-
FREEBORN-WASECA-FARIBAULT-BLUE EARTH-STEELE-LE SUEUR-
1226 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN STEELE...
SOUTHEASTERN BLUE EARTH...WASECA...NORTHWESTERN FREEBORN...
SOUTHEASTERN LE SUEUR AND NORTHEASTERN FARIBAULT COUNTIES...

AT 1226 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ELYSIAN TO NEAR PEMBERTON TO NEAR GOOD
THUNDER. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WASECA...WELLS...JANESVILLE...WATERVILLE...MAPLETON...NEW RICHLAND...
ST. CLAIR...MINNESOTA LAKE...ELYSIAN...GOOD THUNDER...
HARTLAND AND FREEBORN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 31 AND 40.
 INTERSTATE 90 BETWEEN MILE MARKERS 131 AND 135.
 U.S. HIGHWAY 14 BETWEEN MILE MARKERS 142 AND 174.
 U.S. HIGHWAY 169 NEAR MILE MARKER 37.

LAT...LON 4401 9418 4409 9385 4433 9365 4424 9352
      4420 9352 4419 9344 4403 9319 4373 9344
      4363 9386
TIME...MOT...LOC 1726Z 320DEG 31KT 4422 9365 4405 9380 4399 9403
Local storm report, Jun 30, 12:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HAIL             3 E FARIBAULT           44.30N 93.21W
06/30/2016  E0.75 INCH       RICE               MN   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED. TIME ESTIMATED.
            .

&&

MKM
Local storm report, Jun 30, 12:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1256 PM CDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND GST     WASECA                  44.08N 93.51W
06/30/2016  M61 MPH          WASECA             MN   AWOS

            REPORTED AT WASECA AIRPORT.

&&

MKM
Special weather statement, Jun 30, 1:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT THU JUN 30 2016

MNZ085-093-301900-
FREEBORN-STEELE-
129 PM CDT THU JUN 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEELE AND
SOUTHEASTERN FREEBORN COUNTIES...

AT 129 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BIXBY TO NEAR HOLLANDALE TO ALBERT LEA.
MOVEMENT WAS SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...BLOOMING PRAIRIE...GLENVILLE...LONDON...HOLLANDALE...
HAYWARD...TWIN LAKES...CONGER...MYRTLE...
BIXBY AND ALBERT LEA AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 16.
 INTERSTATE 90 BETWEEN MILE MARKERS 157 AND 173.

LAT...LON 4362 9354 4380 9316 4403 9310 4401 9304
      4350 9305 4350 9336
TIME...MOT...LOC 1829Z 304DEG 33KT 4393 9305 4377 9310 4363 9339

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:39 AM CDTSpecial Weather StatementMPXRedwood36 min
Jun 30, 6:44 AM CDTSpecial Weather StatementMPXRamsey46 min
Jun 30, 7:18 AM CDTSpecial Weather StatementMPXRedwood42 min
Jun 30, 7:33 AM CDTSpecial Weather StatementMPXDakota, Goodhue57 min
Jun 30, 8:33 AM CDTSpecial Weather StatementMPXRice27 min
Jun 30, 8:34 AM CDTSevere Thunderstorm WarningMPXRice26 min
Jun 30, 10:50 AM CDTSpecial Weather StatementMPXBrown40 min
Jun 30, 11:22 AM CDTSpecial Weather StatementMPXNicollet, Sibley38 min
Jun 30, 12:26 PM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca49 min
Jun 30, 12:50 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca40 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.